Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 

 

An efficient algorithm for bifurcation problems of variational inequalities


Author: H. D. Mittelmann
Journal: Math. Comp. 41 (1983), 473-485
MSC: Primary 65J15; Secondary 49A29, 49D37
MathSciNet review: 717697
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: For a class of variational inequalities on a Hilbert space H bifurcating solutions exist and may be characterized as critical points of a functional with respect to the intersection of the level surfaces of another functional and a closed convex subset K of H. In a recent paper [13] we have used a gradient-projection type algorithm to obtain the solutions for discretizations of the variational inequalities. A related but Newton-based method is given here. Global and asymptotically quadratic convergence is proved. Numerical results show that it may be used very efficiently in following the bifurcating branches and that it compares favorably with several other algorithms. The method is also attractive for a class of nonlinear eigenvalue problems $ (K = H)$ for which it reduces to a generalized Rayleigh-quotient iteration. So some results are included for the path following in turning-point problems.


References [Enhancements On Off] (What's this?)

  • [1] Bifurcation theory and nonlinear eigenvalue problems, Edited by Joseph B. Keller and Stuart Antman, W. A. Benjamin, Inc., New York-Amsterdam, 1969. MR 0241213
  • [2] Tony F. C. Chan and H. B. Keller, Arc-length continuation and multigrid techniques for nonlinear elliptic eigenvalue problems, SIAM J. Sci. Statist. Comput. 3 (1982), no. 2, 173–194. MR 658631, 10.1137/0903012
  • [3] R. Chandra, Conjugate Gradient Methods for Partial Differential Equations, Techn. Rep. no. 129, Dept. of Comp. Sci., Yale University, 1978.
  • [4] L. Ju. Fradkin and G. C. Wake, The critical explosion parameter in the theory of thermal ignition, J. Inst. Math. Appl. 80 (1977), no. 4, 471–484. MR 0471653
  • [5] I. M. Gel′fand, Some problems in the theory of quasilinear equations, Amer. Math. Soc. Transl. (2) 29 (1963), 295–381. MR 0153960
  • [6] Kurt Georg, On the convergence of an inverse iteration method for nonlinear elliptic eigenvalue problems, Numer. Math. 32 (1979), no. 1, 69–74. MR 525637, 10.1007/BF01397650
  • [7] Bifurcation theory and nonlinear eigenvalue problems, Edited by Joseph B. Keller and Stuart Antman, W. A. Benjamin, Inc., New York-Amsterdam, 1969. MR 0241213
  • [8] Herbert B. Keller, Numerical solution of bifurcation and nonlinear eigenvalue problems, Applications of bifurcation theory (Proc. Advanced Sem., Univ. Wisconsin, Madison, Wis., 1976) Academic Press, New York, 1977, pp. 359–384. Publ. Math. Res. Center, No. 38. MR 0455353
  • [9] Alexander Kratochvíl and Jindřich Nečas, Gradient methods for the construction of Ljusternik-Schnirelmann critical values, RAIRO Anal. Numér. 14 (1980), no. 1, 43–54 (English, with French summary). MR 566089
  • [10] Milan Kučera, A new method for obtaining eigenvalues of variational inequalities based on bifurcation theory, Časopis Pěst. Mat. 104 (1979), no. 4, 389–411, 413 (English, with Czech summary). MR 553173
  • [11] Stephen F. McCormick, A mesh refinement method for 𝐴𝑥=𝜆𝐵𝑥, Math. Comp. 36 (1981), no. 154, 485–498. MR 606508, 10.1090/S0025-5718-1981-0606508-4
  • [12] Erich Miersemann, Verzweigungsprobleme für Variationsungleichungen, Math. Nachr. 65 (1975), 187–209 (German). MR 0387843
  • [13] H.-D. Mittelmann, Bifurcation problems for discrete variational inequalities, Math. Methods Appl. Sci. 4 (1982), no. 2, 243–258. MR 659040, 10.1002/mma.1670040116
  • [14] H. D. Mittelmann & H. Weber, "Numerical methods for bifurcation problems--A survey and classification," in Bifurcation Problems and Their Numerical Solution (H. D. Mittelmann and H. Weber, eds.), ISNM 54, Birkhäuser-Verlag, Basel, 1980.
  • [15] J. Necas, "Approximation methods for finding critical points of even functionals," Trudy Matem. Inst. A.N. SSSR, v. 134, 1975, 235-239.
  • [16] J. M. Ortega and W. C. Rheinboldt, Iterative solution of nonlinear equations in several variables, Academic Press, New York-London, 1970. MR 0273810
  • [17] C. C. Paige and M. A. Saunders, Solutions of sparse indefinite systems of linear equations, SIAM J. Numer. Anal. 12 (1975), no. 4, 617–629. MR 0383715
  • [18] G. Peters and J. H. Wilkinson, Inverse iteration, ill-conditioned equations and Newton’s method, SIAM Rev. 21 (1979), no. 3, 339–360. MR 535118, 10.1137/1021052
  • [19] Paul H. Rabinowitz, Variational methods for nonlinear elliptic eigenvalue problems, Indiana Univ. Math. J. 23 (1973/74), 729–754. MR 0333442
  • [20] P. Spellucci, Some convergence results for generalized gradient projection methods, IX. Oberwolfach Conference on Operations Research (Oberwolfach, 1978), Operations Res. Verfahren, vol. 36, Hain, Königstein/Ts., 1980, pp. 271–280. MR 605158
  • [21] A. Spence & B. Werner, "Non simple turning points and cusps," IMA J. Numer. Anal. (To appear.)
  • [22] J. H. Wilkinson, The algebraic eigenvalue problem, Clarendon Press, Oxford, 1965. MR 0184422

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65J15, 49A29, 49D37

Retrieve articles in all journals with MSC: 65J15, 49A29, 49D37


Additional Information

DOI: http://dx.doi.org/10.1090/S0025-5718-1983-0717697-7
Article copyright: © Copyright 1983 American Mathematical Society